Everything you need to know about eczema and how to manage it naturally

Topical Steroid Withdrawal

What is Topical Steroid Withdrawal (TSW) and how to deal with it


As defined by the National Eczema Association:


“ Topical corticosteroids withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria”.

It’s interesting to see that in the definition itself, it lists some of the reasons as being overused, prolonged and frequent use of it.

How is someone not supposed to overuse it when this is the only option we have presented to us by medical doctors?

Parents and patients to my knowledge are rarely warned of the adverse effects. It is up to us to read the fine print and the medical terms to be aware.

Symptoms of TSW

Please refer to The International Topical Steroid Addiction Network’s (ITSAN) website for an in depth explanation on the medical science behind TSW and the effects it has on the human body.

As listed on ITSAN’s website, the symptoms below is what you will most likely experience when going through withdrawal.

One of the reasons why I went through all this is because I chose to go cold turkey rather than taper myself off from the creams.

I made this choice keeping the long term in mind. I will provide my experience with each symptom and how I dealt with them.

1. Skin flushing bright red, resembling a sunburn

This is one of the first symptoms you will notice the minute you stop using the steroid/hydro-cortisone creams. This is also one of the symptoms I am still recovering from. However, as you start the healing process internally, the redness will start to fade. In the early stages, there is not much you can do to reduce the redness.

Later in your recovery process, start using Bentonite Clay to help your skin heal. You can read more about it here and how I used it.

Give your skin time to repair itself on its own through your diet plan. If you’d like to follow the diet plan I followed with the help of Naturopathic Doctor, click here.

As of September, I am now on the Vegan diet after my progress became stagnant. After 3-4 months, I have seen a lot of improvements.

2. Visible and measurable flaking of skin – appears to be ‘snowing’

You will most likely experience this from head to toe. Don’t try to stop this process. This is your body continuously shedding the affected skin. To help yourself with this, just moisturize using natural products like virgin coconut oil, jojoba oil or body balms.

Stay away from creams/lotions that you can find at your local pharmacy. Try to find the natural section of the pharmacy if they have one or buy them online!

3. Skin cycling between oozing, swelling, burning, and flaking

This is probably one of the worst symptoms to deal with. However, if I was more prepared for it, the oozing, swelling, burning and flaking may have not lasted as long. My eczema was primarily oozing on my hands and feet. My skin did ooze on my face and neck as well but all I could do was let it dry out using a fan and ice.

To deal with the oozing on my feet, I started soaking my feet in apple cider vinegar (ACV). Keep in mind that it will sting a lot but it definitely kept the oozing and bacteria from getting worse.

Please click on the link to learn more about the benefits of ACV and how it helped me control the oozing. I wish I started using ACV early on but better late than never

4. Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)

Depending on where you applied the steroid cream the most is where you will experience this. My face, neck and below my elbows is where I experienced redness. Again, there was not much I could do to control the redness other than letting my body heal internally and time.

5. Thermoregulation altered (feeling too cold or too hot)

I was constantly feeling cold after I started the withdrawal process. All I can suggest here is to layer up even though it is uncomfortable when your skin is constantly irritated or oozing. When you do sleep try to have a portable heater in your room to help and even use two blankets, which is what I did. I even used a heat pad on my back to keep me warm.

6. Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.

As a person who loved to take long warm/hot showers, I started to hate taking showers. As soon as my skin touched water, I would be extremely itchy for about 20-30 minutes. It was important to shower to keep my skin clean and not let the bacteria spread. After I finished showering, I took a reactine, blasted the fan my way to cool myself, used ice and tried to distract myself from playing video games. Video games helped me focus on something other than my skin and the itching.

If you can’t stand to take a shower or bath, trying washing yourself down with a towel or wet wipes.

You also don’t want to shower every day and strip away your skins natural oils. If possible, try not showering for a few days, give your skin a break. Try not to use any soap either, it can aggravate your sensitive skin.

7. Enlarged lymph nodes

Due to the enlarged lymph nodes, you will have swelling in certain areas. For me, it was mainly on my face, hands, and feet. This too will take time and slowly decrease as you start healing.

Once your skin is at a stable stage where you feel comfortable to get a massage, I highly recommend getting a Manual Lymphatic Drainage (MLD) massage. This massage focuses on helping your body detox buy engaging the lymphatic system to flush out the toxins.

Your lymphatic system becomes clogged or backed up during TSW. So it’s important to try and go for small walks (which can be hard with TSW) and drink lots of water to help your body flush the toxins out.

If you have benefits from your employer, it’s possible that you can get your insurance to cover it.

8. Skin atrophy (often manifesting as “elephant wrinkles“)

My skin is still recovering from the wrinkles caused by TSW. This mainly appeared on my face, neck, and hands but is slowly getting back to normal. Benonite clay is definitely speeding up the healing process for me.

9. Hair loss: (head and/or body)

I did experience hair loss the first time I unknowingly went through TSW. Unfortunately, there is not much you can do. Don’t worry though, it will grow back as your body heals!

10. Insomnia and altered body clock

Resting as much you can is key to TSW but it is actually extremely hard to sleep because you are constantly itching. It took me hours to fall asleep no matter how tired I was. With all the symptoms above and below, it can be extremely hard to fall asleep which leads to insomnia.

I tried taking strong antihistamines for the drowsiness, melatonin, valerian root, tea meant for sleep and even aromatherapy. My doctor even prescribed me something to help with itching.

I was prescribed a higher dosage of reactine, which didn’t work. Atarax, a much stronger medication was also prescribed to me but that barely worked.

My sleeping patterns were changing dramatically. I also ended up falling asleep after 8am/9am and waking up at 5/6pm. Don’t worry too much about this because it is more important to fall asleep than worrying about what time you sleep/wake up. Just make sure to sleep anytime you feel like sleeping. If you need some help falling asleep, check out my post on sleeping tips.

11. Appetite changes

Some days you will feel like eating a lot and some days you’ll barely eat much and just want to stay in bed. However, try to still eat when you can and make sure it is as clean as possible. This is what your body will use to help repair itself. I do recommend taking supplements to help with the TSW process.

I incorporated this much late into TSW recovery and wish I started it off the bat. It would have definitely helped me heal quicker. Click here to find out the diet and supplement plan I followed provided by my Naturopathic doctor.

12. Fatigue

Because your body is going through withdrawal symptoms, it is actually very tiring. Your body and mind is a mess right now which is draining your energy. This is why sleeping and a clean diet is key to give you the energy you need to recover.

13. Emotional fluctuations, depression, anxiety

Only looking back on this is when I realized TSW also messed with my mind. There were numerous times I snapped at my parents for small things or didn’t feel like talking to anyone. I am grateful and thankful for my parents helping me every step of the way regardless of how moody I was. They knew how hard it was going through this. Just be aware that you will experience this so don’t be too hard on yourself. It’s not you!

I hope this can help you in some way while you recover from TSW and Eczema.

Please take a look through the rest of my other posts if you are struggling with eczema and TSW.



Leave a Reply

Your email address will not be published. Required fields are marked *